High Wind, Pendleton
- When
- January 8, 10:00 PM EST to January 9, 8:00 AM EST
- Where
- Pendleton forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Reported by
- TRAINED SPOTTER
A rare downslope wind event similar to "Chinook Winds" experienced east of the Rockies occurred just east of the Appalachian Mountain ridges early on the 9th. Winds between 40 and 70 MPH blew down the east side of the mountains and numerous trees and power lines were downed.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A rare downslope wind event similar to "Chinook Winds" experienced east of the Rockies occurred just east of the Appalachian Mountain ridges early on the 9th. Winds between 40 and 70 MPH blew down the east side of the mountains and numerous trees and power lines were downed. In Pendleton County, a tree was downed onto a house in Upper Tract. In Grant County, a carport was blown off a trailer home in Petersburg. Several trees and power lines were also downed across the county. In Hardy County, trees and power poles were downed in and around Moorefield. In Hampshire County, a tree was downed near the Mineral County line. In Mineral County, a wind gust of 67 MPH was recorded at the top of a 75 foot tower near Keyser. At the ground, a wind gage in Keyser reported a wind gust of 55 MPH. Hundreds of trees and several power lines were downed countywide. Trees blocked several roads and a few windows and storm doors were shattered by wind blown debris. A total of 3300 county customers lost power as a direct result of the wind. In Morgan County, a few trees were downed. In Berkeley County, measured wind gusts included 53 MPH in Martinsburg and 46 MPH in Falling Waters. Multiple trees were downed countywide. In Jefferson County, a wind gust of 42 MPH was recorded at Shepherdstown. Large tree limbs were downed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jan 8, 9:20 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE/WASHINGTON 920 PM EST WED JAN 8 2003 CI ONLY FTR ATTM. WNDS HV DCLPD...ALLWG TEMPS TO DROP. ALFT...FLOW A BIT BRZY. IAD RAOB REPORTING 54 KT AT 6K FT. PBZ AT 36 KT 2K FT OFF THE DECK...50 KT AT 6K FT. BIGGEST FCST CHALLENGE TNGT WL BE WHAT MIXES DWN. AT BOTH SITES...TRAPPING INVERSION NOTED INVOF 800 MB. ALSO NOTICED IN THE MID ATLC BOTH THE META AND GFS 6 HR FCST 2-3C WARMER AT H8 THAN SNDGS...MINIMIZING INVSN...AND THUS PERMITTING MORE MIXING. GDNC CERTAINLY HAS A LOT TO MIX...W/ A SLUG OF 60+ KTS ARND 06Z PER MANY MDLS. BY THAT TIME...A WEAK WSHFT PROGGED TO PASS BY ASSOCTD W/ A S/WV PASSING THRU PA. HWVR...WSHFT FM SSW TO WLY APPRS TO BE BACK ACRS LERI...AND WONT MAKE IT HERE BY 06Z. OVRALL... BLV BRZY TO ALMOST WNDY CONDS WL RTN BFR MRNG...BUT DONT THINK IT WL BE ADVSRY CRIT THIS TIME ARND. WL BEEF UP WNDS TWD DAWN...ESP ACRS THE RDG TOPS. WL HOLD ONTO SCA ATTM. IF WNDS DONT PICK UP OVNGT...THEY SHUD ELY TMRW MRNG. EITHER WAY...ITS W/IN THE 12 HR WINDOW. TEMPS MANY SITES AOB CRRNT FCST-- WL ADJUST AS NEEDED. XPCT CURVE TO FLATTEN OUT AS WNDS PICK BACK UP. NO OTR CHGS PLANNED ATTM. GNGT .LWX... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...SCA ANZ530>534...ANZ537. HTS
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>057-WVZ048>055-091100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1120 AM EST WED JAN 8 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE DISTRICT OF COLUMBIA...NORTHERN VIRGINIA...THE NORTHERN AND CENTRAL SHENANDOAH VALLEY...AND THE EASTERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TODAY A WIND ADVISORY IS IN EFFECT FROM THE BLUE RIDGE MOUNTAINS WESTWARD THIS AFTERNOON. WEST AND NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH ARE POSSIBLE. WIND GUSTS UP TO 50 MPH CAN BE EXPECTED IN THE HIGHER ELEVATIONS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. WALSTON
MDZ002>004-VAZ021-025>031-036>042-WVZ048>055-091000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 955 PM EST WED JAN 8 2003 ...GUSTY WINDS WILL DEVELOP OVERNIGHT... AN UPPER LEVEL DISTURBANCE WILL PASS ACROSS THE LOWER GREAT LAKES REGION OVERNIGHT. THIS WILL CAUSE STRONG WINDS TO DEVELOP ACROSS PORTIONS OF WESTERN AND CENTRAL MARYLAND...THE EASTERN WEST VIRGINIA PANHANDLE AND PORTIONS OF NORTHWEST AND WEST CENTRAL VIRGINIA. THIS AREA INCLUDES THE HIGHER ELEVATIONS OF THE SHENANDOAH VALLEY...THE POTOMAC HIGHLANDS...AND THE HIGHER TERRAIN JUST EAST OF THE BLUE RIDGE. THE HIGHEST WINDS WILL DEVELOP BETWEEN MIDNIGHT AND 5 AM. EXPECT WEST TO SOUTHWESTERLY WINDS OF 20 TO 30 MPH SUSTAINED WITH GUSTS OF 40 TO 45 MPH ESPECIALLY AT HIGHER ELEVATIONS ABOVE 1500 FEET. TIE UP LOOSE OUTDOOR OBJECTS THAT MAY BE BLOWN ABOUT BY THE STRONG WINDS. MOTORISTS SHOULD EXERCISE CAUTION WHEN DRIVING TONIGHT ESPECIALLY NEAR RIDGES AND PASSES AND BE READY FOR SUDDEN WIND GUSTS. FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT HTTP://WWW.NWS.NOAA.GOV/ER/LWX SMZ
The national radar mosaic for the moment the first event began.
7 high wind, 1 strong wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, January 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5340486, 5340608, 5340609, 5340610, 5340611, 5340612, 5340613, 5340614.